Wildfire, New Castle
- When
- April 8, 1:30 PM EST to April 10, 7:00 AM EST
- Where
- New Castle forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A wildfire that started on a mulch pile at a recycling center at the Port of Wilmington on the afternoon of the 8th burned into the 10th and affected cargo operations and truck loading into the morning of the 10th. Strong northwest winds on the 8th and 9th (Peak gusts of 40 mph and 39 mph respectively at the New Castle County Airport) helped spread the wildfire from one mulch pile to the next.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire that started on a mulch pile at a recycling center at the Port of Wilmington on the afternoon of the 8th burned into the 10th and affected cargo operations and truck loading into the morning of the 10th. Strong northwest winds on the 8th and 9th (Peak gusts of 40 mph and 39 mph respectively at the New Castle County Airport) helped spread the wildfire from one mulch pile to the next. Wooden pallets and tires also burned. Smoke from the fires could be seen into the 9th in Salem County. One firefighter was injured battling the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 8, 8:38 AM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT SUN APR 8 2012
.SYNOPSIS...
THE AREA WILL REMAIN BETWEEN HIGH PRESSURE TO THE WEST AND LOW
PRESSURE TO THE NORTHEAST THROUGH MID-WEEK. SEVERAL TROUGHS WILL
PASS DURING THIS PERIOD. THE LOW WILL THEN LIFT AWAY AND THE HIGH
WILL MOVE IN BY THE END OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LARGE AREA OF HIGH PRESSURE THAT HAD BEEN ANCHORED TO OUR WEST
FOR THE PAST SEVERAL DAYS WILL BE SQUEEZED SWWD BY TWO FEATURES.
THE FIRST IS A LARGE AREA OF LOW PRESSURE MOVG INTO THE CANADIAN
MARITIMES AND THE SECOND IS A WEAKER LOW AND FRONT EXTENDING SWD
FROM NR HUDSON BAY. HOWEVER, EVEN WITH THE INFLUENCE OF THESE OTHER
FEATURES, THE HIGH IS STILL STRONG ENOUGH FOR ONE MORE DAY OF DRY
WX AND VERY PLEASANT TEMPS. SKIES WILL REMAIN MOSTLY SUNNY ALTHOUGH
SOME CLOUDINESS COULD PUSH IN FROM THE WEST DURING THE AFTERNOON.
WINDS ARE BEGINNING TO INCREASE AND WILL BE GUSTY THROUGH THE
AFTERNOON, ALTHOUGH NOT AS STRONG AS ON SATURDAY. HIGH TEMPS LOOK
TO BE MAINLY IN THE 60S AREA WIDE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
BY TONIGHT, THE AFOREMENTIONED LOW OVER CANADA HELPS CARVE OUT A
TROF OVER THE ERN CONUS. CLOUDS WILL BEGIN TO INCREASE A BIT, BUT
WITH AS DRY AS IT HAS BEEN, NO PRECIP IS EXPECTED. A DECENT S/WV IS
FCST TO MOVE THRU BY THE END OF THE PD THAT WILL HELP ENHANCE WINDS
BY MORNING.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
THOSE WINDS ARE FORECAST TO PICK UP AND BECOME QUITE GUSTY BY
MONDAY LATE MORNING BEFORE DIMINISHING DURING THE EVENING. THE
LATEST MODEL SOUNDINGS ARE SUGGESTING THAT PEAK WIND GUSTS IN
EXCESS OF 40 MPH ARE POSSIBLE. WE WILL KEEP AN EYE ON THE GUIDANCE
AND DECIDE WHETHER OR NOT THIS WILL WARRANT ANY STRICTLY-WIND-
RELATED HEADLINE. FOR NOW, IT IS MENTIONED IN THE HWO. BEGINNING
MONDAY NIGHT, THE GENERAL TREND IN THE WINDS SHOULD BE A GRADUALLY
DIMINISHING ONE. THE GOOD MIXING ON MONDAY WILL MAKE FOR ANOTHER
DRY DAY.
THE INDIVIDUAL IMPULSES ROTATING AROUND THE WOBBLING BUT BASICALLY
STALLED LOW TO THE NORTHEAST ARE NOT SHOWING A GREAT DEAL OF
VARIATION IN TIMING OR STRENGTH FROM RUN TO RUN, AND SO WE
MAINTAIN A GOOD DEAL OF CONTINUITY IN THE FORECAST THROUGH MID-
WEEK WITH MOSTLY LOW CHANCE POPS IN THIS DRY REGIME STARTING
MONDAY NIGHT. WE CONTINUE TO ALLOW FOR SOME SNOW SHOWER ACTIVITY FAR
NORTHWEST OVERNIGHT TUESDAY INTO EARLY WEDNESDAY MORNING AND
OVERNIGHT WEDNESDAY INTO EARLY THURSDAY MORNING. THE HIGH PRESSURE
SYSTEM TO OUR WEST SHOULD FINALLY TAKE FULL CONTROL OF OUR WEATHER
BY FRIDAY, BUT A FRONTAL SYSTEM MAY APPROACH FOR AT LEAST PART OF
THE WEEKEND. RIGHT NOW, THAT IS OUR BEST HOPE FOR ANY SIGNIFICANT
RAINFALL, AND THE MODELS ARE OF COURSE NOT IN VERY GOOD AGREEMENT
REGARDING THE PARTICULARS.
TEMPERATURES WILL START THE LONG TERM SOMEWHAT ABOVE NORMAL, BUT
BY WEDNESDAY THEY SHOULD MOVE TO MODESTLY BELOW NORMAL FOR EARLY
TO MID APRIL. WE HAVE MENTIONED THE POSSIBILITY OF FREEZING
TEMPERATURES AROUND DAYBREAK WEDNESDAY AND THURSDAY FOR OUR THREE
NORTHWESTERN-MOST COUNTIES (WE START THE GROWING SEASON THERE ON
TUESDAY, APRIL 10TH). ULTIMATELY, THE FORECAST CALLS FOR
TEMPERATURES TO RISE ABOVE NORMAL BY THE END OF THE LONG TERM.
THAT FORECAST IS SOMEWHAT TENUOUS DUE TO THE UNCERTAINTY OVER ANY
WEEKEND SYSTEM.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDS ARE EXPECTED THRU THE TAF PD. HIGH PRESSURE WILL MOVE
SWWD BUT STILL REMAIN IN CONTROL FOR ANOTHER DAY. MOSTLY CLEAR
SKIES THIS MORNING WILL GIVE WAY TO SOME MID AND HIGH CLOUDS
MOVING IN FROM THE WEST LATER IN THE DAY AND INTO TONIGHT. NWLY
TO WLY WINDS WILL INCREASE THIS AFTN ONCE AGAIN AND GUSTS TO
AROUND 25 KT CAN BE EXPECTED. AFTER SUNSET, THE WIND WILL
DECREASE. THERE COULD BE AN INCREASE TWD DAYBREAK AGAIN AS A
DISTURBANCE MOVES THRU.
OUTLOOK...
MONDAY...VFR WITH A STRONG AND GUSTY WEST WIND.
MONDAY NIGHT THROUGH THURSDAY...VFR WITH A CHANCE OF BRIEF
MVFR CONDITIONS IN TRANSIENT SHOWERS.
&&
.MARINE...
HIGH PRESSURE WILL DOMINATE OUR WEATHER ONCE AGAIN, THOUGH IT WILL
MOVE SWWD IN RESPONSE TO A LARGE LOW PRESSURE SYS MOVG INTO THE
CANADIAN MARITIMES AND ANOTHER LOW AND CDFNT NR HUDSON BAY. THESE
FEATURES WILL HELP CARVE OUT A LARGE TROF OVER THE ERN CONUS BY
MONDAY MORNING. EXPECT A NWLY TO WLY FLOW TO CONTINUE. WINDS ARE
ALREADY BECOMING GUSTY WITH SPEEDS EXPECTED TO INCREASE TONIGHT.
A S/WV WILL APPROACH TWD MORNING AND LATEST GUIDANCE INDICATES WE
COULD APPROACH GALE CRITERIA OVER THE NRN WATERS BY MONDAY
MORNING. SO, WILL RAISE SCA ACRS THE SRN WATERS LATE THIS
AFTERNOON AND A GLW ACRS THE NRN WATERS TONIGHT.
OUTLOOK...
THOSE WINDS ARE FORECAST TO DIMINISH SLOWLY DURING THE COURSE OF
THE DAY ON MONDAY AS THE TEMPERATURE DISCONTINUITY BETWEEN THE WARMING
AIR AND THE RELATIVELY COLD WATER CAUSES A MARINE LAYER TO TRY TO
DEVELOP. FROM MONDAY NIGHT ONWARD, THERE IS AN UNSTEADY TREND
TOWARD DIMINISHING WINDS AND SUBSIDING SEAS. PERHAPS WEDNESDAY
WILL BEGIN A PERIOD OF SUB-ADVISORY CONDITIONS OVER ALL OUR
WATERS.
&&
.FIRE WEATHER...
RED FLAG CONDS WILL CONTINUE ONCE AGAIN TODAY WITH DRY WX, VERY DRY
FINE FUELS AND A GUSTY WIND. THE WIND MAY BE A LITTLE LESS GUSTY
THAN ON SATURDAY, HOWEVER. SO, THE PREVIOUSLY ISSUED RED FLAG
WARNING FOR THE ENTIRE AREA WILL REMAIN IN PLACE.
WE HAVE ISSUED A FIRE WX WATCH FOR MONDAY IN ANTICIPATION OF WINDS
THAT MAY APPROACH OR EVEN REACH THE WIND ADVISORY CRITERION, RH
VALUES FORECAST TO DROP BELOW 30 PERCENT AND DRY FINE FUELS. A
WEAK APPROACHING SYSTEM MAY BRING SOME SHOWER ACTIVITY TO THE AREA
AS EARLY AS VERY LATE MONDAY AFTERNOON, BUT IT DOESN'T LOOK AT
ALL WET AND BY THAT TIME RED FLAG WARNING CONDITIONS LIKELY WOULD
HAVE BEEN MET.
&&
.TIDES/COASTAL FLOODING...
WE LIKELY WILL SEE AREAS OF MINOR TIDAL FLOODING THIS EVENING ALONG
THE ATLANTIC COAST AND LOWER DELAWARE BAY. WITH THE WIND TAKING A
MORE NWLY OR EVEN WLY TURN TODAY, IT MAY HELP ALLEVIATE ANY
CONCERNS, BUT WE'VE BEEN SO CLOSE THE LAST COUPLE OF DAYS. ANOTHER
CLOSE TIDAL CYCLE IS IN STORE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ054-055-
060>062-067>071.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR PAZ054-055-060>062-067>071.
NJ...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ001-
007>010-012>027.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR NJZ001-007>010-012>027.
DE...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001>004.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR DEZ001>004.
MD...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-
015-019-020.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM EDT
MONDAY FOR ANZ452>455.
GALE WARNING FROM 1 AM TO 1 PM EDT MONDAY FOR ANZ450-451.
&&
SYNOPSIS...DELISI
NEAR TERM...NIERENBERG/RPW
SHORT TERM...NIERENBERG
LONG TERM...DELISI
AVIATION...DELISI/NIERENBERG/RPW
MARINE...DELISI/NIERENBERG/RPW
FIRE WEATHER...NIERENBERG/DELISI
TIDES/COASTAL FLOODING...NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 AM EDT SUN APR 8 2012 NJZ001-PAZ054-055-090900- SUSSEX-CARBON-MONROE- 425 AM EDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. WINDS ON MONDAY MAY GUST IN EXCESS OF 40 MPH DURING THE DAY. OVERNIGHT MINIMUM TEMPERATURES MAY DROP BELOW THE FREEZING MARK FOR SEVERAL DAYS BEGINNING EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-019-020-NJZ007>010-015>019-021-PAZ060>062- 067>071-090900- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN- MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CUMBERLAND-BERKS-LEHIGH-NORTHAMPTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 425 AM EDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. WINDS ON MONDAY MAY GUST IN EXCESS OF 40 MPH DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-NJZ012>014-020-022>027-090900- INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 425 AM EDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. SPOTTY MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH TIDE FROM LATE THIS EVENING THROUGH AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. WINDS ON MONDAY MAY GUST IN EXCESS OF 40 MPH DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-452>455-090900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 425 AM EDT SUN APR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-090900- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 425 AM EDT SUN APR 8 2012 ...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379677.